Wyoming, 2013

Winter Weather in Wyoming, March 22 to 23, 2013

March 22 to 23, 2013 · NWS CYS · 6 events in 4 counties and zones

A low pressure system tracked across Colorado into Nebraska and produced light to moderate snowfall across portions of south central and southeast Wyoming. One to four inches of snow was observed, with as much as ten inches estimated over the Snowy, Sierra Madre and southern Laramie ranges.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A low pressure system tracked across Colorado into Nebraska and produced light to moderate snowfall across portions of south central and southeast Wyoming. One to four inches of snow was observed, with as much as ten inches estimated over the Snowy, Sierra Madre and southern Laramie ranges. Northwest winds of 15 to 30 mph produced areas of blowing drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 22, 10:25 AM MST, 35 minutes earlier.

Area forecast discussion, Mar 22, 10:25 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1125 AM MDT FRI MAR 22 2013

.AVIATION...18Z TAF ISSUANCE...
VFR INTO THIS AFTERNOON BUT EXPECT LOW CLOUDS TO DEVELOP WITH CIGS
LOWERING TO MVFR BY EARLY EVENING AS SFC FRONT PASSES SOUTH ACROSS
THE TERMINALS AND UPSLOPE FLOW SETS UP BEHIND FRONT.  WIDESPREAD
MVFR/IFR CONDITIONS TONIGHT INTO SATURDAY DUE TO LOW CIGS AND VSBYS
WITH AREAS OF SNOW.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 1048 AM MDT FRI MAR 22 2013/...

.DISCUSSION...
THE LIGHT SNOW OVER PARTS OF EAST CENTRAL WYOMING HAS TAPERED OFF IN
MOST LOCATIONS.  THE LIGHT SNOW WAS APPARENTLY AIDED BY LOW LEVEL
CONVERGENCE WHICH HAS WEAKENED SINCE THE PRE DAWN HOURS.  THE REST
OF THE DAY WILL HAVE CLOUDS INCREASING WITH RAIN AND SNOW SHOWERS
BECOMING FAIRLY WIDESPREAD.  SYNOPTIC LIFT INCREASES QUICKLY THIS
AFTERNOON AS THE SHORTWAVE TROUGH CURRENTLY OVER IDAHO DIGS TO THE
SOUTHEAST.  SIGNIFICANT RISING MOTION DUE TO THE STRONGLY DIFFLUENT
FLOW ALOFT ALONG WITH A RELATIVELY UNSTABLE ATMOSPHERE WILL PRODUCE
RAIN AND MAINLY SNOW SHOWERS OVER THE CWA. SNOWFALL RATES COULD BE
AN INCH OR TWO PER HOUR MAINLY OVER THE WYOMING PART OF THE CWA NEAR
THE COLORADO BORDER.  A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE...
BUT WILL LEAVE OUT OF THE FORECAST FOR NOW.  GUSTY WESTERLY SURFACE
WINDS MAINLY OVER MUCH OF SOUTHEAST WYOMING WILL TURN MORE NORTHERLY
BY 00Z.  TEMPERATURES WILL BE COOLER TODAY OVER THE CWA THAN IN
RECENT DAYS WITH THE NEW AIR MASS THAT MOVED OVER THE CWA THURSDAY
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 500 AM MDT FRI MAR 22 2013/

SHORT TERM...(TODAY TROUGH SUNDAY NIGHT)
MAIN FORECAST FOCUS IS ON THE TONIGHT THROUGH SATURDAY AFTERNOON
TIME-FRAME AS A STORM SYSTEM TRACKS ACROSS THE REGION. SNOW WILL
DEVELOP OVER THE MOUNTAINS LATE THIS MORNING INTO EARLY THIS
AFTERNOON...AND THEN WILL SPREAD INTO PORTIONS OF THE PLAINS MID TO
LATE AFTERNOON. TEMPERATURES MAY BE WARM ENOUGH INTO THE PLAINS TO
INITIALLY START AS RAIN...BUT WILL QUICKLY CHANGES TO SNOW BY THIS
EVENING...AT LEAST WHERE PRECIPITATION ACTUALLY OCCURS. SNOW
AMOUNTS ARE A BIG QUESTION AT THIS POINT. MODELS...LIKE SO MANY
OTHER TIMES THIS YEAR ARE SLOWLY TRENDING SOUTHWARD WITH THE
TRACK OF THE UPPER LEVEL ENERGY. AT THIS TIME MOST MODELS ARE
SUGGESTING 3 TO 6 INCHES OF SNOW NEAR THE COLORADO BORDER WITH
LITTLE TO NO ACCUMULATION OVER THE FAR NORTHERN COUNTY WARNING
AREA. BASED ON MODEL BIASES WITH TRACKS TO FAR NORTH...THE 3 TO 6
INCH AMOUNTS MAY VERY WELL END UP SOUTH OF THE FORECAST AREA WITH
THIS STORM SYSTEM. THE EXCEPTION SHOULD THE SNOWY AND SIERRA MADRE
RANGES WHERE A WINTER WEATHER ADVISORY IS IN EFFECT FOR 6 TO 10
INCHES OF SNOW...BUT EVEN THAT MIGHT BE TO BULLISH OF A SNOW
FORECAST SHOULD THINGS TRACK SLIGHTLY FARTHER SOUTH.

DID ISSUE A WINTER STORM WATCH FOR CHEYENNE AND KIMBALL COUNTIES
IN THE SOUTHERN NEBRASKA PANHANDLE...AS THIS AREA HAS THE BEST
POTENTIAL FOR HIGHER SNOW AMOUNTS. NAM IS PRODUCING WHAT WOULD BE
8 TO 10 INCHES OF SNOW OVER THESE COUNTIES TONIGHT. THIS SEEMS A
STRETCH GIVEN THE SURFACE FRONT SHOULD BE WELL SOUTH OF THE
FORECAST AREA...AS WILL THE STRONGEST UPPER LEVEL LIFT. REGARDLESS
..FELT A WATCH WAS PRUDENT AT THIS TIME AND IT LINES UP WITH
NEIGHBORING OFFICES AND THE NAM COULD BE ON TO SOMETHING.
HOPEFULLY THE 12Z RUNS WILL COME INTO MORE AGREEMENT WITH
PRECIPITATION AMOUNTS OVER THE AREA BUT NOT COUNTING ON IT.

WINDS ARE THE OTHER CONCERN WITH THIS SYSTEM. SHOULD SEE NORTHERN
WINDS INCREASING TO NEAR 30 MPH WITH GUSTS TO 40 MPH BY SATURDAY
AFTERNOON. SOME OF THE STRONGEST WINDS WILL BE ALONG THE
INTERSTATE 80 CORRIDOR. SHOULD THESE WINDS OCCUR WITH FALLING
SNOW...VISIBILITIES WILL BE REDUCED SIGNIFICANTLY BUT AGAIN THAT
WILL DEPEND ON IF SNOW ACTUALLY OCCURS. CERTAINLY THE HEAVIEST
SNOW WILL BE SOUTH INTO EASTERN COLORADO WHERE A FOOT OR MORE OF
SNOW IS EXPECTED...SO EVEN IF HEAVY SNOW DOES NOT OCCUR IN THE
FORECAST AREA...THERE WILL BE HEAVY SNOW AND VERY POOR TRAVEL
CONDITIONS NOT TOO FAR AWAY.

SUNDAY AND MONDAY WILL BE VERY COLD FOR THIS TIME OF YEAR. IN FACT
THE FORECAST HIGH FOR CHEYENNE THESE DAYS IS AROUND 30 DEGREES
BELOW AVERAGE FOR THIS TIME OF YEAR. THERE IS A CHANCE FOR LIGHT
SNOW SHOWERS BOTH DAYS...BUT THE MAIN CHANCE WILL BE OVER THE
HIGHER ELEVATIONS AND INTO THE MOUNTAINS.

LONG TERM...(MONDAY THROUGH THURSDAY NIGHT)
TEMPERATURES WILL REMAIN VERY COLD ON MONDAY FOR LATE MARCH
STANDARDS WITH NORTHWESTERLY FLOW ALOFT IN PLACE.  A SHORTWAVE WILL
MOVE SOUTHWARD OVER THE REGION DURING THE DAY BUT BOTH THE GFS AND
ECMWF AGREE THAT IMPACTS WILL BE MINIMAL OTHER THAN TO REINFORCE THE
COLD AIRMASS IN PLACE AT THE SFC.  HEIGHTS BEGIN TO RISE ON TUESDAY
ALONG WITH LLVL THICKNESSES.  700MB TEMPS INCREASE TO AROUND -6C (UP
FROM -12C ON MONDAY).  A WEAK SHORTWAVE ALOFT COMBINED WITH A WEAK
SFC TROUGH ALONG THE WY-NE BORDER COULD PRODUCE SOME BREEZY WEST
WINDS ACROSS SOUTHEAST WY.  TEMPS CONTINUE TO INCREASE ON WEDNESDAY
AND THURSDAY WITH A SHORTWAVE RIDGE IN PLACE.  KEPT TEMPS SLIGHTLY
LOWER THAN GUIDANCE (REALLY AROUND SEASONAL LEVELS) AS THE SFC FLOW
IS WEAK SE UPSLOPE TO THE EAST OF THE LARAMIE RANGE.  STRONG SFC
HIGH ACROSS THE NORTHERN PLAINS COMBINED WITH PRESSURE FALLS OVER
THE GREAT BASIN BEGINS TO ADVECT IN LLVL MOISTURE ACROSS THE PLAINS
BY THURSDAY FOR SOME POSSIBLE STRATUS DEVELOPMENT.  NO HIGH WIND
CONCERNS ACROSS THE CWA THROUGH THE EXTENDED AS THE PATTERN FAVORS
HIGHER SFC PRESSURES TO THE EAST OF THE ROCKIES.

FIRE WEATHER...
NO FIRE WEATHER CONCERNS THROUGH THE WEEKEND. A STORM SYSTEM WILL
MOVE SOUTHEASTWARD INTO COLORADO BY TONIGHT WITH WIDESPREAD SNOW
BECOMING LIKELY OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE. TEMPERATURES WILL ALSO BE AROUND 20 DEGREES BELOW
NORMAL EVERY DAY THROUGH THE WEEKEND AS A COLD AIRMASS REMAINS IN
PLACE. THE COMBINATION OF SNOWFALL AND VERY COLD TEMPERATURES WILL
RESULT IN NO FIRE WEATHER CONCERNS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 3 PM FRIDAY TO 3 PM SATURDAY FOR
     WYZ112-WYZ114.
NE...WINTER STORM WATCH FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY FOR
     NEZ054-NEZ055.

&&

UPDATE...WEILAND
Hazardous weather outlook, Mar 22, 5:15 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
615 AM MDT FRI MAR 22 2013

WYZ101>119-231215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
615 AM MDT FRI MAR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO FALL ACROSS MUCH OF SOUTHEAST WYOMING THIS
EVENING THROUGH SATURDAY MORNING AS A DISTURBANCE MOVES ACROSS THE
CENTRAL ROCKIES. MODERATE SNOW ACCUMULATIONS OF 3 TO 6 INCHES WILL
BE POSSIBLE ACROSS LOWER ELEVATIONS NEAR THE COLORADO AND WYOMING
BORDER. ACCUMULATIONS OF 6 TO 10 INCHES WILL BE POSSIBLE IN THE
SNOWY AND SIERRA MADRE RANGES WHERE A WINTER WEATHER ADVISORY IS
CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AFTER THE
SNOW ENDS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-231215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
615 AM MDT FRI MAR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED TO FALL ACROSS MUCH OF THE WESTERN NEBRASKA
PANHANDLE THIS EVENING THROUGH SATURDAY AFTERNOON AS A DISTURBANCE
MOVES ACROSS THE CENTRAL ROCKIES. SNOW ACCUMULATIONS OF 4 TO 8
INCHES WILL BE POSSIBLE ACROSS THE SOUTHERN PANHANDLE. BLOWING
SNOW WILL ALSO BE POSSIBLE BY SATURDAY MORNING AS THE NORTHERLY
WINDS INCREASE. A WINTER STORM WATCH IS CURRENTLY IN EFFECT FOR
KIMBALL AND CHEYENNE COUNTIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AFTER THE
SNOW ENDS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

FINCH

In the hours before

Local storm report, Mar 22, 6:33 AM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
733 AM MDT FRI MAR 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     SNOW             GLENROCK                42.86N 105.86W
03/22/2013  E1.0 INCH        CONVERSE           WY   LAW ENFORCEMENT

0732 AM     SNOW             DOUGLAS                 42.76N 105.39W
03/22/2013  E0.2 INCH        CONVERSE           WY   LAW ENFORCEMENT

&&

MWEILAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Sierra Madre Range

When
March 22, 11:00 AM MST to March 23, 11:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Sage Creek Basin SNOTEL site (elevation 7850 ft) estimated ten inches of snow.

Winter Weather, Sierra Madre Range

When
March 22, 11:00 AM MST to March 23, 11:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated eight inches of snow.

Winter Weather, Snowy Range

When
March 22, 11:00 AM MST to March 23, 11:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Cinnabar Park SNOTEL site (elevation 9574 ft) estimated ten inches of snow.

Winter Weather, South Laramie Range

When
March 22, 11:00 AM MST to March 23, 11:00 AM MST
Where
South Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The Crow Creek SNOTEL site (elevation 8330 ft) estimated six inches of snow.

Winter Weather, South Laramie Range

When
March 22, 11:00 AM MST to March 23, 11:00 AM MST
Where
South Laramie Range forecast zone
Reported by
COOP Observer
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Six inches of snow was observed four miles southeast of Buford.

Winter Weather, Central Laramie County

When
March 22, 11:00 AM MST to March 23, 11:00 AM MST
Where
Central Laramie County forecast zone
Reported by
COOP Observer
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Three inches of snow was observed seven miles northeast of Cheyenne.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432582, 432583, 432584, 432585, 432586, 432587.